As adverse event reports of bleeding with the new oral anticoagulant, dabigatran, are being publicised, many regulatory authorities are issuing alerts reminding that caution is needed with this drug in the elderly and patients with renal impairment.
For UK healthcare professionals only
This topic was also included in the UK MHRA’s December Drug Safety Update, which gave the following new advice:
- Do not start dabigatran in any patient with severe renal impairment (creatinine clearance <30 mL/min)
- Assess renal function: in all patients before starting dabigatran; when a decline in renal function is suspected during treatment (e.g. hypovolaemia, dehydration, or with some co-medications); at least annually in patients older than 75 years; and at least annually in patients with renal impairment.
- Check for signs of bleeding or anaemia and stop treatment if severe bleeding occurs.
In the US, the Food and Drug Administration (FDA) has initiated a safety review of dabigatran in which it is working to determine whether the reports of bleeding with the drug are occurring more commonly than would be expected, based on observations in clinical trials.
Latest adverse reaction reports from the US show that there were more reports of bleeding with dabigatran than for warfarin in the first quarter of 2011, and many of the bleeding events with dabigatran involved intracranial haemorrhage in elderly patients. The report from the Institute of Safe Medication Practices, which documents serious adverse reactions reported to the FDA, suggests that this raises a question regarding safe dosing and monitoring in older patients.
However, the US FDA did not approve the lower dose of dabigatran used in the RELY trial (110 mg), which is available in most other markets including the UK, and is seen by many as the preferred option for older patients and those with mild or moderate renal impairment.
Further information is available at: MHRA Drug Safety Update Vol 5 Issue 5, Dec 2011:A2 and Institute of Safe Medication Practices. ISMP Medication Safety Alert, January 12, 2012.